Alert archive / Indiana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 90, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at May 26, 2017, 6:49 PM EDT for Fountain County, Warren County, Indiana. It was in force for 41 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 26, 2017, 6:49 PM EDT (22:49 UTC)
- Expired
- May 26, 2017, 7:30 PM EDT
- In force
- 41 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 2.5 in
- Wind
- 50.0 mph
Counties Fountain County, IN, Warren County, IN
The radar
The Indianapolis radar (KIND), 121 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 26, 7:22 PM EDT | TSTM WND DMG | West Lebanon, IN | 16 INCH TREE DOWNED. TIME ESTIMATED FROM RADAR. |
| May 26, 7:23 PM EDT | HAIL 1.75 | 4 Wsw West Lebanon, IN | |
| May 26, 7:29 PM EDT | HAIL 1 | Williamsport, IN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 33 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 26, 3:45 PM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.8 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1724 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 151 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
802
WUUS53 KIND 262249
SVRIND
INC045-171-262330-
/O.NEW.KIND.SV.W.0090.170526T2249Z-170526T2330Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
649 PM EDT FRI MAY 26 2017
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
West central Fountain County in west central Indiana...
Warren County in west central Indiana...
* Until 730 PM EDT.
* At 648 PM EDT, a severe thunderstorm was located over Rossville, or
14 miles southeast of Claytonville, moving east at 35 mph.
HAZARD...Tennis ball size hail.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* Locations impacted include...
Williamsport, West Lebanon, Pine Village, Rainsville, Tab and
Pence.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to shelter inside a strong building, and stay away from
windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
A tornado watch remains in effect until 900 PM EDT for west central
Indiana.
LAT...LON 4047 8752 4046 8725 4013 8731 4021 8753
TIME...MOT...LOC 2248Z 280DEG 31KT 4038 8770
TORNADO...POSSIBLE
HAIL...2.50IN
WIND...<50MPH
$$
MK2 follow-up statements
354
WWUS53 KIND 262306
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
706 PM EDT FRI MAY 26 2017
INC045-171-262330-
/O.CON.KIND.SV.W.0090.000000T0000Z-170526T2330Z/
Fountain IN-Warren IN-
706 PM EDT FRI MAY 26 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR WEST CENTRAL FOUNTAIN AND WARREN COUNTIES...
At 706 PM EDT, a severe thunderstorm was located near Rossville, or
12 miles southwest of Talbot, moving east at 25 mph.
HAZARD...Tennis ball size hail.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Williamsport, West Lebanon, Pine Village, Rainsville, Tab and Pence.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
A tornado watch remains in effect until 900 PM EDT for west central
Indiana.
LAT...LON 4047 8752 4046 8725 4013 8731 4021 8753
TIME...MOT...LOC 2306Z 280DEG 23KT 4036 8758
TORNADO...POSSIBLE
HAIL...2.50IN
WIND...<50MPH
$$
MK956
WWUS53 KIND 262322
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
722 PM EDT FRI MAY 26 2017
INC045-171-262330-
/O.CON.KIND.SV.W.0090.000000T0000Z-170526T2330Z/
Fountain IN-Warren IN-
722 PM EDT FRI MAY 26 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR WEST CENTRAL FOUNTAIN AND WARREN COUNTIES...
At 722 PM EDT, a severe thunderstorm was located near Williamsport,
or 13 miles northeast of Danville, moving southeast at 40 mph.
HAZARD...Tennis ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Williamsport, West Lebanon, Pine Village, Rainsville, Tab and Pence.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
A tornado watch remains in effect until 900 PM EDT for west central
Indiana.
LAT...LON 4047 8752 4046 8725 4013 8731 4021 8753
TIME...MOT...LOC 2322Z 297DEG 33KT 4026 8741
TORNADO...POSSIBLE
HAIL...2.50IN
WIND...60MPH
$$
MKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 6:40 PM EDT, 9 minutes earlier.
Area forecast discussion, May 26, 6:40 PM EDT, 9 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 640 PM EDT Fri May 26 2017 .UPDATE... The AVIATION section has been updated below. && .SYNOPSIS... Issued at 152 PM EDT Fri May 26 2017 An active weather pattern is taking shape for this weekend. HIgh pressure over Indiana is expected to quickly move east...this afternoon as a weak low pressure system over Illinois quickly moves across Northern Indiana tonight. This will spread showers and storms across the northern part of the state tonight. A weak high pressure system will then settle across the area for Saturday...bringing more dry weather for much of the day. Another quick moving upper level weather disturbance will arrive in the area on Saturday night. This will bring another round of showers and storms to Indiana. Dry weather is expected on Sunday morning before a cold front is expected to pass on Sunday afternoon and evening. Once again, this may bring a round of showers and storms. Slim Storm chances will linger on Monday as broad cyclonic flow will remain across the region...however many dry hours will be expected. With the exception of a secondary front bringing low chances for storms Tuesday...expect primarily dry weather for much of next week with seasonable temperatures. && .NEAR TERM /Tonight/... Issued at 152 PM EDT Fri May 26 2017 Surface Analysis early this afternoon shows a ridge of high pressure over the Indiana/Ohio boarder. Compact Low pressure was found over western Illinois...surging eastward. Southerly flow was in place across Indiana with dew points in the 50s. Water vapor imagery shows a short wave associated with the over Iowa...drifting NE. GFS and NAM suggests the short wave will progress northeast across NRN Illinois toward Michiana. Rapid refresh depicts convection development mainly across the northern parts of the state from 22Z-03Z...progressing eastward. Southern parts of the convection area may be overdone. Forecast soundings show convective temperatures in the middle 80s and 700mb temps are near 8C...providing good cap. Thus the HRRR appears a bit over done with the southern extent of the showers and storm development this evening. Still Pop will be warranted given the dynamics...just will limit the highest pops to the northern areas as those locations will be in a better position to receive precipitation. Furthermore will taper pops off by 05Z-07Z as the wave aloft should be quickly departing by that time. Models appear in good agreement on temps and will stick close to the blend on expected lows. && .SHORT TERM /Saturday through Monday/... Issued at 152 PM EDT Fri May 26 2017 Confidence in a dry Saturday is high. Forecast soundings and Time heights reveal a dry column. Weak high pressure in the wake of the departing low looks to be in place across the southern Great lakes...providing northerly flow. However...this does result in a warm front taking shape along the I-70 corridor...which will come in to play later. Thus will trend toward a partly cloudy sky on Saturday along with a blend on highs which should result in an outstanding weather day. Things change on Saturday night as the high quickly departs and another more organized shortwave pushes toward Central Indiana from the Central Mississippi valley. Positioning for this wave is much more favorable for Central Indiana...along with the some surface convergence available due to the lingering boundary that was previously mentioned. Models have backed off on the amount of instability as compared to yesterday...with CAPES now generally less than 1000 g/kg on Saturday night. While this will diminish the severe threat somewhat...showers and storms still cannot be ruled out given the expected dynamics. Will raise pops from the MAVMOS here...and trend lows toward wetbulbs. Confidence continues to grow for Dry weather on Sunday morning and early afternoon. GFS and NAM suggest that Indiana will once again be caught between two short wave at that time...as the Saturday Night system will have departed and the the next wave appears to be over Illinois...poised to arrive by late afternoon. Thus forecaster builder willing...we will try to keep pops out of the morning hours and begin a ramp up on Sunday mid-afternoon and evening as the expected dynamics approach from the west. Again a blend on highs will work fine. GFS suggests the quick moving wave should depart the area by 03Z- 05Z. Forecast soundings suggest rapid drying and subsidence in its wake. Thus will quickly taper pops toward dry on late Sunday night...trending temps at or below the blend. Models then depict broad cyclonic flow across the Great Lakes and Indiana on Monday. Yet another short wave is suggested to push through the circulation toward Central Indiana...but confidence for precip will be low at this point given the generally expected northwest flow of air to Central Indiana in the wake of the cold front. Still at this time forecast soundings are suggesting steep lapse rates and attainable convective temperatures...thus weak and light instability showers in the afternoon do not appear out of the question. && .LONG TERM /Monday Night through Friday/... Issued at 207 PM EDT Fri May 26 2017 Ensembles in fairly good agreement during this period. An upper low will gradually shift east across the upper Great Lakes during the early parts of the extended, with the flow flattening out later next week. Ensembles suggest an upper disturbance may rotate through the area around the upper low in the Tuesday night or Wednesday time frame. Will put some chance PoPs in the forecast during those periods to cover this feature. Some of the ensembles suggest an upper disturbance may eject out of the southwest into the local area by late next week. Will put some chance PoPs in for next Friday at this time, however they may be needed for Thursday as well if the faster solutions come to pass. && .AVIATION (Discussion for the 270000Z TAF Issuance)... Issued at 640 PM EDT Fri May 26 2017 Conditions expected to deteriorate to IFR overnight, then return to VFR by 16-18Z Saturday. Scattered convection mainly within first few hours of valid time. Convection will impact KLAF through 01Z or so so have included that in the TAF. Went MVFR but IFR is certainly possible. South of KLAF uncertainty is high on how convection will develop. KIND has the highest chance, but even there feel only VCTS is prudent at the moment. Convection should exit the sites by 03-05Z. Afterward low level moisture will move in and allow ceilings to dip into IFR category. These will mix out during Saturday morning and into early afternoon. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...Puma NEAR TERM...Puma SHORT TERM...Puma LONG TERM....JAS AVIATION...50
Hazardous weather outlook, May 26, 4:13 PM EDT, 2 hours 36 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Indianapolis IN 413 PM EDT Fri May 26 2017 INZ021-028>031-035>049-051>057-060>065-067>072-271000- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Lafayette, Frankfort, Kokomo, Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute, Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour 413 PM EDT Fri May 26 2017 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. Outlook: Strong to severe thunderstorms possible. A Tornado Watch is in effect for Carroll, Howard, Tippecanoe and Warren counties through 9 pm. Hazards: Damaging winds, large hail, isolated tornadoes, frequent lightning, and brief heavy rain. Timing: Severe 6 pm to Midnight. Lightning and brief heavy rain possible overnight. Discussion: A frontal boundary will combine with an upper wave over northwestern Illinois to trigger strong to severe thunderstorms tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Outlook: Thunderstorms are possible Saturday through Sunday and again at times over parts of central Indiana Memorial Day through Wednesday. Severe storms are possible Saturday afternoon and night and Sunday afternoon. Cloud to ground lightning, heavy rain, damaging winds and large hail will be threats. Isolated tornadoes will also be a threat Saturday afternoon and night and Sunday afternoon. Discussion: A frontal system will move across central Indiana Memorial Day weekend and spark strong to severe thunderstorms. More storms are possible next week over all or parts of the area. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible at times tonight, Saturday afternoon and night and Sunday afternoon. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 7:27 PM EDT | Tornado Warning | IND | Fountain, Montgomery, Warren | 48 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.